# SDR 2008F00024

- Difficulty date: October 1, 2008
- Submitted: November 6, 2008
- Operation: General aviation
- Aircraft: N227BH
- Make and model: Cessna 172S
- Aircraft serial: 172S10662
- Engine: Lyc IO360L2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 4371
- Part serial: 07090078
- Condition: Damaged
- Location: Engine
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

EXCESSIVE MAGNETO DROP DURING RUNUP AND MAGNETO CHECK. 100 RPM DIFFERENTIAL BETWEEN LT AND RT MAGNETO, ALSO RT MAGNETO RUNNING ROUGH. CHECKED FOUND RT MAGNETO TIMING OFF. FOUND RT MAGNETO AT 20 DEGREES BEFORE TOP DEAD CENTER, SUPPOSE TO BE 25 DEGREES BTDC.  DRIVE GEAR FOR THE DISTRIBUTOR WAS FOUND UNEVEN, CAUSING IT TO WOBBLE WHEN ROTATING. THIS CAUSED UNUSUAL WEAR ON BOTH DRIVE GEAR AND DISTRIBUTOR GEAR. DRIVE GEAR MATERIAL NOT REMOVED DURING CLEANUP PROCESS FROM INJECTION MOLDING. PIECES WERE COMING OFF INSIDE MAGNETO. EXCESSIVE CAM WEAR FOR 379.9 HRS. CONTACT POINTS FOUND MISALIGNED,  BREAKER POINT ARM HAS FALLEN DOWN & IS RIDING ON THE RIDGE ON CAM. RIDGE CREATED BY EXCESSIVE CAM WEAR. CONDITION MAY CAUSE RETARDED TIMING. EXCESSIVE GEAR MATERIAL FROM DISTRIBUTOR DRIVE GEAR & DISTRIBUTOR GEAR INSIDE MAGNETO FOUND. EXCESSIVE BLACK MATERIAL FOUND INSIDE MAGNETO FROM DISTRIBUTOR GEAR BEARING BAR. COIL TAB BELOW SPEC, FOUND TO BE 3/32 INCH APPROX BELOW HOUSING LOFT. DISTRIBUTOR GEAR ARM HAS CONTACTED THE DISTRIBUTOR BLOCK HOUSING TOWER/POST AT ONE TIME AND HAS CAUSED MATERIAL TO SLIGHTLY PEEL BACK AND DEFORM ON 2 TOWER/POST. BEARING BLOCK BAR ASSY, BUSHING HOLE WAS NOT ALIGNED CORRECTLY AND DISTRIBUTOR GEAR SHAFT WAS RUBBING ON BLACK PLASTIC INJECTED MOLDING PART TO CAUSE BLACK MATERIAL TO TRANSFER TO DISTRIBUTOR GEAR SHAFT AND CREATED BLACK MARKS ON SHAFT. ALSO PARTICLES WERE FOUND INSIDE MAGNETO AND BEARING BAR.  FOUND THE ABOVE SQUAWKS DURING COMPLIANCE WITH VISUAL INSPECTION .  REPLACED MAGNETO. RECOMMEND INSPECTION AT 50 HRS AND 200 HR AND THEN AT 500 HR OVERHAUL OR REPLACEMENT. HAVE SEEN SEVERAL ISSUES WITH MAGNETOS LATELY.  (K)
